State and federal health officials have identified a Framingham pharmacy as the source of injectable steroids that may have infected more than 25 people, four fatally, with a rare form of fungal meningitis.
The pharmacy, New England Compounding Center, which has been warned about production problems in the past by federal regulators, voluntarily recalled three lots of Methylprednisolone Acetate on Sept. 26, according to the US Food and Drug Administration.
The Massachusetts Department of Public Health released a statement Wednesday night saying the agency is collaborating with the FDA, the US Centers for Disease Control and Prevention, and public health officials in other states to identify the cause of the three-month-old outbreak of aspergillus meningitis that has sickened people in Florida, Maryland, North Carolina, Tennessee, and Virginia.
“The cause for this cluster of cases is not yet known,” the statement said. “There are four products common to all of these cases. One medication, Methylprednisolone Acetate, a steroid, was prepared at the New England Compounding Center. . . . It has been recalled and quarantined as a precaution.”
The agency said the company, at the request of state health officials, has agreed to voluntarily surrender its license to operate until the investigation is complete.
It also noted that the type of fungal meningitis in the infected patients is not transmitted from person to person, and that there are no known cases in Massachusetts.
New England Compounding Center released a statement Wednesday night saying that the company was working with health officials to identify the source of the infection in patients who received the drug.
The injectable steroid from New England Compounding is primarily used to ease back pain.
Eighteen of the infected patients nationwide are from Tennessee, where that state’s Department of Public Health said investigators believe infections started in early July. Five of the cases there were identified in the previous 24 hours, the Tennessee department said Wednesday.
Unlike ordinary retail pharmacies, compounding companies customize medications for each patient, for instance remixing a drug to avoid a nonessential ingredient that a patient may be allergic to.
They also prepare hard-to-find medications, and on the day New England Compounding Center recalled the injectable methylprednisolone, it was listed as a drug in short supply by the American Society of Health-System Pharmacists.
Compounders that prepare injectable medications are less common, because regulations are much more stringent for such companies, said Ernest P. Gates, president of Gates Healthcare Associates, a Middleton-based consulting company. “A new accreditation process in the past several years puts these compounding pharmacies at a much higher standard to prevent such incidents,” Gates said.
This is not the first time problems have been revealed at the Framingham firm. Federal authorities received a complaint about an alleged practice that could have contaminated an injectable drug with microbes.
The FDA sent New England Compounding Center a warning letter in late 2006 detailing the outcome of an inspection that began in September 2004 and ended in early 2005.
The letter listed a number of issues, including a concern about splitting and repackaging the injectable colorectal cancer drug Avastin.
“The moment a sterile container is opened and manipulated, a quality standard [sterility] is destroyed,” the FDA wrote in the warning letter.
“We are especially concerned with the potential microbial contamination associated with splitting Avastin — a single-use, preservative-free, vial — into multiple doses. . . . The absence of control over storage, and delays before use after repackaging, only exacerbate these concerns.”
The letter did not detail any harm to patients, but noted that alleged promotional material from the company offered Avastin to ophthalmologists, which was not an approved use for the drug.
The FDA said that if injected into the eye, the contaminated drug could cause vision loss.
The 2006 letter also warned the company of health risks that could be caused by compounding an anesthetic cream. Four other compounding pharmacies received a similar warning.
“There have been at least two nonfatal reactions and two deaths attributed to the use of compounded topical local anesthetic creams containing high doses of local anesthetics,” the FDA stated in its letter.
Those deaths were connected by creams made at other pharmacies.
A spokeswoman for the FDA said Wednesday that she could not provide further comment or details about past problems outlined in the warning letter.
Spokeswoman Erica Jefferson said in a statement that “FDA is working with CDC, several state health departments and the Massachusetts Board of Pharmacy on this issue and is still investigating the scope and cause of the outbreak of fungal meningitis.
“What I can say is that on September 26, New England Compounding Center (NECC) conducted a voluntary recall of 3 lots of Methylprednisolone (PF) 80mg/ml Injection produced at NECC.”
The lot numbers are:
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, Beyond Use Date (BUD) 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013”
Globe correspondent Jeremy C. Fox contributed to this report. Kay Lazar can be reached at firstname.lastname@example.org. Follow her on Twitter @GlobeKayLazar. Carolyn Johnson can be reached at CJohnson@
globe.com. Follow her on twitter at @carolynyjohnson